My echocardiogram report said "Left ventricular size, function, wall motion and wall thickness are normal. The ejection fraction is estimated at 60%. The right ventricular size and function are normal. There is mild left atrial enlargement. The aortic valve appears normal. The aortic root dimension is 2.8 cm. The mitral apppears normal with normal mitral inflow pattern. There is trivial mitral regurgitation noted. The left atrial pressure is normal by pulmonary vein assessment. There is trivial pulmonic insufficiency noted. THERE IS PERICARDIAL EFFUSION, MASSES, OR THROMBI NOTED." I am particularly concerned about the last statement. My cardiologist told me that the results of the echocardiogram were fine. I received the written results much later and saw this. Is there something to be concerned about? Why did my doctor tell me about the last statement and explain it to me?
I'm guessing that the echo could have picked up an artifact and that based on the rest of the findings, your doctor was assured that all was well.
Since it is an "abnormal" finding, for peace of mind, give the office and call and leave a message for the doctor about your concerns. I'm sure the doctor can put everything into perspective and reassure you about the findings.
When I've had peculiar results, I've asked my doctor and she is always able to explain why in MY case, it's OK. She explained that the test results are only one piece of the puzzle and the results must be correlated with the balance of the exam.
Thanks for your comments and suggestions. That does make sense that it must be an artifact and there must not have been anything else in the exam that was worrisome. I will call him tomorrow for a further explanation. Thanks again.
Thanks for your comments. I'm assuming that it must be an artifact. I'll call his office tomorrow for further explanation, but evidently there must not have been anything else in the exam that would have alerted him to a problem. But, when you see the words mass and thrombi it kind of scares you, if you know what I mean.
With almost all diagnosis there has to be consistant findings from tests, other signs, and symptoms. Some symptoms would be chest pain, pressure, discomfort: Characteristically, pericardial pain may be relieved by sitting up and leaning forward and is intensified by lying supine. Light-headedness, syncope (fainting), palpitations, and respiration...cough, dyspnea (difficulty breathing) and hoarness.
The MOST IMPORTANT physical sign of acute pericarditis may have up to 3 components per cardiac cycle and is high-pitched, scratching, and grating. It can sometimes be elicited only when firm pressure with the diaphragm of the stethoscope is applied to the chest wall at the left lower sternal border. The pericardial friction rub is heard most frequently during expiration with the patient upright and leaning forward.
For some insight in defining and diagnosing Pericardial Effusion that may enable you to ask questions and understand the condition when talking with the doctor:
The sac that surrounds the heart is called the pericardium. If excess fluid collects in the pericardium, the condition is known as pericardial effusion. If the excess fluid accumulates slowly, the pericardium expands and attempts to continue normal function. Symptoms associated with pericardial effusion are generally not evident until a large amount of fluid has accumulated, if it has been accumulating slowly.
If the fluid accumulates quickly in the pericardium, even if it is relatively little fluid, heart function can be affected. If pericardial effusion causes compression around the heart so that the heart cannot beat properly nor pump blood adequately, the condition is known as cardiac tamponade.
Symptoms of Pericardial Effusion
Physical symptoms that point to pericardial effusion include:
severe edema (fluid retention)
low blood pressure
shortness of breath
Causes of Pericardial Effusion
Other than inflammatory types of arthritis, such as lupus and rheumatoid arthritis, there can be other causes of pericardial effusion including:
Treating Pericardial Effusion
There are cases of pericardial effusion in which the amount of fluid remains small and no treatment is required. If the episode of pericardial effusion is due to one of the inflammatory types of arthritis, anti-inflammatory medications (i.e., NSAIDs, corticosteroids) may improve the situation. When the pericardial effusion is more severe, it is usually drained using a needle which is passed through the chest wall and into the space where the fluid is located. In rare instances, surgery is required to drain the fluid.
Sometimes an enlarged heart is mistaken for pericardial effusion, but your echo M-mode dimensions are within acceptable range, and your EF is normal...so that condition may be ruled out.
Thank you so much for the info. My symptoms that brought me to the doctor in the first place were tachycardia and lightheadedness. The tachycardia was only when i was standing. It returned to normal, approximately 68-72 bpm, when sitting. He diagnosed me with POTS following a tilt table test. I never had chest pain or discomfort, just tachycardia and lightheadedness when standing. My heart rate would go from 68 to over 130 in less than 3-5 minutes after standing and then, return to 68 or so as soon as I would sit down. It was weird. It took many tests to discover what was going on and before he diagnosed POTS, I had the echo which showed pericardial effusion, masses or thrombi. Anyway, thanks so much for the info.
I saw my cardiologist today and asked him about my echo. He looked at the report and immediately said that it was a typo. It should have read "no pericaridlal effusion, masses or thrombi noted." He said that if he had seen any of that it would have been at the top of the report under pericardium, not at the bottom of the report. Anyway, I went to see him because of palpitations while walking. They feel like skipped beats or flutters and usually i only feel 2 or 3 while exercising but the othe day i felt so many i had to come in and sit down. He told me to up my toprol dose and see if that helps. If not, and they are really frequent, he would put a holter monitor on me. I'm kind of thinking that the palpitations are stress related because I have been under a lot of stress lately and since I've just started the walking program, I'm a little nervous about exercising. Well, i just wanted to let you all know what i found out.
There used to be good days where we did not have to get all our echo report and things used to be all good. Now equipped with little or no knowledge of medicine, we have been given the option to look at our reports and freak out for days before we get told that it was only a typo. Is this a step forward ? I don't think so. We need to go back to the days where doctors do their job and we leave then alone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.